Clinical question: Do over-the-counter (OTC) analgesics lead to acute hepatic decompensation among patients with cirrhosis?
Background: In theory, intake of acetaminophen and/or nonsteroidal anti-inflammatory drugs (NSAIDs) can worsen hepatic function and lead to complications among cirrhotic patients. The role of OTC analgesics in potentially triggering acute hepatic decompensation among cirrhotic patients has not been studied.
Study design: Prospective case-control study.
Setting: Two tertiary-care hospitals.
Synopsis: Cirrhotic patients hospitalized for acute liver decompensation were compared with compensated cirrhotic patients in the liver clinic (cirrhotic controls) and with randomly selected, noncirrhotic patients who were simultaneously hospitalized (noncirrhotic controls). Data collected through questionnaires included quantity and dose of OTC analgesics used and alcohol consumption in the past 30 days.
Thirty-five percent of the hospitalized cirrhotic patients, 52% of the cirrhotic controls, and 70% of the noncirrhotic controls used OTC analgesics. At doses lower than those recommended, acetaminophen is not associated with acute liver decompensation among cirrhotic patients, even with recent alcohol use. However, NSAIDs taken by the cirrhotic patients, when compared to control subjects, were in larger doses and used for a longer duration, suggesting NSAIDs may have contributed to the acute decompensation.
Study limitations include the nature of the study design, reliance on the patient’s recall of OTC analgesic use, and obtaining other possible causes of decompensation, such as herbal supplement intake or compliance with diuretics or dietary indiscretion.
Bottom line: Acetaminophen at doses lower than recommended is not associated with adverse complications in cirrhotic patients, but NSAIDs are possibly associated with acute decompensation.
Citation: Khalid SK, Lane J, Navarro V, Garcia-Tsao G. Use of over-the-counter analgesics is not associated with acute decompensation in patients with cirrhosis. Clin Gastroenterol Hepatol. 2009;7(9):994-999.